Accidental Childhood Acetaminophen Overdoses Illustrate Our Responsibility to Educate Parents

Author: Kate Kelly, PharmD, and Allen J. Vaida, PharmD, FASHP

Problem

An average of 27,000 accidental childhood acetaminophen overdoses have been reported annually over the past few years.

Accidental childhood overdoses can occur in several ways. First, the infants' formulation is about 3 times more potent than the children's formulation. Parents may confuse the 2 and give a child the prescribed volumetric dose using the more concentrated infants' drops if they do not read the label for dosing instructions by age. They may purchase the wrong formulation, or they may have both formulations on hand if there are children of different ages in the household. Also, if the parents use infants' drops left over from when their child was younger, and the health care practitioner assumes that the children's formulation will be used, the volumetric dose that is prescribed will result in an error.

The risk of confusion may be heightened by the way the drug concentration is listed on the outer packaging. Instead of listing children's acetaminophen as 32 mg/mL and the infants' drops as 100 mg/mL, both are shown in the amounts per typical dose (160 mg per 5 mL, 80 mg per 0.8 mL). The inability to compare the products easily may lead to dosing errors. In addition, many manufacturers do not list the drug concentration on bottles of the infants' formulation.

To help prevent errors, McNeil Consumer & Specialty Pharmaceuticals has designed a Safe-TY-Lock that makes it hard to pour the Infants' Tylenol Concentrated Drops out of the container (Figure 1). The drops can be withdrawn using the supplied dropper, however. The Safe-TYLock is not yet available on generic infants' acetaminophen or combination products that contain infants' acetaminophen (including Infants' Tylenol Cold and Infants' Tylenol Cold plus Cough Concentrated Drops). McNeil recently lifted its patent on this integrated dropper system, however, to allow generic suppliers to use technology. Furthermore, the company is considering reformulation of its Cold products to a suspension because the current liquid formulation could pour easily through the Safe-TY-Lock system.

Even when parents use the correct acetaminophen strength, the measurement of the dose may be incorrect if they use a household teaspoon. The term dropperful, used in the dosing instructions of many generic formulations, also is misleading and may be misunderstood mean "full dropper." Yet, the maximum fill line (0.8 on many products is not even halfway up on the dropper, and the white markings for the 0.4 mL and the 0.8 mL lines are often poorly visible on whitish, translucent plastic (Figure 2). In addition, it has been reported that measuring cup supplied with some acetaminophen products could be inexact: the 1 tsp mark measures well over 6 mL and pours out nearly that much.

Extra doses are another possible cause of overdose. example, a child may sneak an extra dose of the pleasanttasting medicine, or a parent may not know that another parent or caregiver already has given the child a dose. addition, children may consume more than 1 product containing acetaminophen, especially if the outer carton of a combination product has been thrown away and immediate container does not clearly list the active ingredients and strength.

Safe Practice Recommendations

Health care practitioners must be alert to the potential for acetaminophen toxicity and must include it in the differential diagnosis in many childhood illnesses. The work to prevent acetaminophen overdoses, however, begins long before children present with an illness.

When counseling parents and caregivers about acetaminophen, health care practitioners should employ the following strategies:


Report Medication Errors

The reports described here were received through the USP Medication Errors Reporting Program, which is presented in cooperation with the Institute for Safe Medication Practices (ISMP). ISMP is a nonprofit organization whose mission is to understand the causes of medication errors and to provide time-critical error-reduction strategies to the health care community, policy makers, and the public. Throughout this series, the underlying system causes of medication errors will be presented to help readers identify system changes that can strengthen the safety of their operation.

If you have encountered medication errors and would like to report them, you may call ISMP at 800-324-5723 (800-FAILSAFE) or USP at 800-233- 7767 (800-23-ERROR). ISMP's Web address is www.ismp.org.


Subscribe to Newsletter

Pharmacy Times and the Institute for Safe Medication Practices (ISMP) would like to make community pharmacy practitioners aware of a new publication that is now available.

The ISMP Medication Safety Alert! Community/Ambulatory Care Edition is a monthly compilation of medication- related incidents, error-prevention recommendations, news, and editorial content designed to inform and alert community pharmacy practitioners to potentially hazardous situations that may affect patient safety. Individual subscription prices are $45 per year for 12 monthly issues. Discounts are available for organizations with multiple pharmacy sites. This newsletter is delivered electronically. For more information, contact ISMP at 215-947-7797, or send an e-mail message to community@ismp.org.